Skip Navigation LinksHome > November 2013 - Volume 113 - Issue 11 > Olmesartan Linked to Spruelike Enteropathy
AJN, American Journal of Nursing:
doi: 10.1097/01.NAJ.0000437107.76232.c4
Drug Watch

Olmesartan Linked to Spruelike Enteropathy

Aschenbrenner, Diane S. MS, RN

Free Access
Article Outline
Collapse Box

Author Information

Diane S. Aschenbrenner recently retired as course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: daschen1@jhu.edu.

Collapse Box

Abstract

* There appears to be a relationship between the antihypertensive drug olmesartan medoxomil and spruelike enteropathy. This condition develops after long-term use of the drug, usually two years or more after the start of therapy.

* Patients who develop diarrhea and weight loss but don't have celiac sprue should be taken off olmesartan.

Olmesartan medoxomil (Benicar and products containing olmesartan—Benicar HCT, Azor, and Tribenzor—and generics) is an angiotensin II receptor blocker (ARB) used to treat hypertension. It has always been known to cause diarrhea, but after evaluating adverse event reports and the currently published literature, the Food and Drug Administration (FDA) has determined that there's an association between olmesartan and spruelike enteropathy. The FDA believes this to be a drug-specific adverse effect rather than a class effect pertaining to all ARBs.

True celiac sprue, also known as celiac disease or gluten-sensitive enteropathy, is a chronic disorder of the digestive tract characterized by an inability to tolerate gluten. When patients with celiac sprue ingest gluten, an immunologically mediated inflammatory response occurs that damages the mucosa of the intestines, destroying the intestinal villi and flattening the lining of the intestine; this process is called intestinal villous atrophy. The damage to the mucosa results in maldigestion and malabsorption of food nutrients. Common symptoms include diarrhea, flatulence, and weight loss. Because of the immune response in celiac sprue, an antibody assay known as the immunoglobulin A anti-tissue transglutaminase antibody (IgA-tTG) test will be positive. Spruelike enteropathy is a condition that mimics celiac sprue; the patient experiences chronic diarrhea, weight loss, and intestinal villous atrophy—but the IgA-tTG test is negative.

The FDA has added a warning to the drug's labeling that olmesartan can cause spruelike enteropathy. The onset of the condition can be two years or longer after the start of therapy. Nurses should be aware of this possible adverse effect and assess patients who have been taking olmesartan for diarrhea and weight loss and provide education regarding the symptoms of spruelike enteropathy. If the patient does develop diarrhea and weight loss, the problem should be reported to the prescriber. If it's determined that true celiac sprue isn't present, olmesartan should be discontinued.

Full FDA prescribing information is available at http://1.usa.gov/16ZlUo3.

© 2013 Lippincott Williams & Wilkins. All rights reserved.

Login